Interaction between garlic and saquinavir and underreporting of alternative treatment use
Simon Collins for HIV i-Base
Steven Piscatelli who has previously reported the issue of interactions between both St Johns Wort and Milk Thistle with protease inhibitors presented results from a PK interaction study between garlic supplements and saquinavir in 10 HIV-negative volunteers.
Baseline drug plasma levels were measured after 1200mg saquinavir (SQV) had been given three times a day with meals for three days. Garlic capsules (strength not specified) were then given twice daily with meals for days 5-25. Saquinavir was added for days 22-24. At day 25 AUC and Cmin and Cmax levels of saquinavir were reduced by approximately 50%. It was also noted that three-day saquinavir levels remained approximately 60-70% below baseline even following a 3-week washout period of all drugs and that garlic supplements may produce a prolonged induction of SQV metabolism. 
A second study showed that alternative and supplementary medications are often not recorded in medical notes. 324 patient interviews (approximately half the patients at University of Cleveland) between April-July 2000 showed that 267 (82%) confirmed ever having used a total of 567 different forms of alternative therapies. At the time of interview, 134 patients were using 333 different alternative therapies. Therapies unlikely to interact or affect HIV treatment (such as teas or massage) accounted for 25% of this reports. 40% concerned micronutrients and vitamins. 26% related to herbal supplements such as echinacea, St. John’s Wort, and cat’s claw. Protein supplements and anabolic steroids represented 21 (6%). Most patients (59%) stated they had informed their physicians about their alternative therapy use, but this information was registered in the patients’ chart only 13% of the time. Physicians consistently documented use of anabolic steroids but recorded the use of other forms of alternative therapy variably (~20%).
It should not be forgotten that garlic is also a common food item. As such there is the potential for drug interactions such as the one described above occurring simply through dietary intake of such foods. A common observation amongst HIV-infected persons receiving ritonavir is of increased gastrointestinal upset when taking garlic supplements or eating food containing garlic. A previous study (ref) reported that garlic did not influence the pharmacokinetics of ritonavir. Ritonavir may, however, alter the levels of some constituents of garlic thereby increasing toxicities. The effect of ritonavir on garlic has yet to be investigated.
- S. C. Piscitelli – Garlic Supplements Decrease Saquinavir Plasma Concentrations. 8th CROI, Feb 3-7th 2001. Abstract 743.
- H. Southwell – Use of Alternative Therapy among HIV-Infected Patients at an Urban Tertiary Center. 8th CROI, Feb 3-7th 2001. Abstract 497.